Indiana, 2019

Flooding and Heavy Rain in Indiana, June 20, 2019

June 20, 2019 · NWS LOT · 7 events in 2 counties and zones

Heavy rain fell across parts of northwest Indiana during the early morning of June 20th producing flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across parts of northwest Indiana during the early morning of June 20th producing flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 12:01 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 20, 12:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
101 AM CDT Thu Jun 20 2019

.UPDATE...
940 PM CDT

Mid level circulation will continue its eastward trek along and
south of the I-80 corridor this evening. Lighter precipitation
will continue along its northern periphery, while more convective
elements will form/redevelop ahead of it. Fortunately the MUCAPE
axis not only is diminishing but becoming even more focused
across central and southern Illinois, which will make lightning
coverage, which has been sparse even to this point, even less.

While widespread flash flooding concerns are not high in the
immediate term, with one hour rates generally under 1/2 inch, we
have had localized amounts to 1.8" in 3 hours (near Dwight, IL).
Therefore this initial batch of low echo centroid/efficient rain
producing showers can still bring some decent rainfall in a short
time. Therefore, we will hang onto the flash flood watch given the
PWAT axis in excess of 1.8" will spread into our southern
counties and into northwest Indiana this evening and overnight,
and lead to possible concerns with the additional development
expected overnight.

Meanwhile, with the surface low now shifting farther east, winds
have become more northerly near the lakeshore. This coupled with
the more steady rain has allowed fog to lift, and thus expect
patchy fog from this point forward given the rain will continue.

KMD

&&

.SHORT TERM...
247 PM CDT

Through Tonight...

Well-defined vort max on water vapor imagery early this afternoon
is cartwheeling across northern Missouri with an associated
expanding/developing warm conveyor to the east. Based on satellite
and radar loops, the center of this cyclonic circulation--arguably
convectively-reinforced--seems to be located over of just east of
Chillicothe, Missouri. To the east of this feature, a very moist
airmass has spread north and eastward, with PWATs now analyzed in
the 1.6 to 1.9" range--nearing the 99th percentile for this time
of year. At the surface, a lake-enhanced cold front can be seen
dropping southwestward towards Rensselaer and Ottawa. To the north
of this boundary, conditions are cooler and stabilizing with a
rapid decrease in instability noted the farther north and east you
go towards the lake.

As this aforementioned shortwave/developing surface low
intercepts this southward-moving boundary, expect a proliferation
of widespread light to moderate rainfall and embedded heavier,
convectively-enhanced precipitation rates into the evening hours.
Upstream observations have indicated rainfall rates inching
upwards into the 1-2 in/hour range, with 30 minute rainfall rates
nearing one inch in some instances. Radar imagery depicts classic
low-echo centroid features in the embedded heavier cores currently
spreading east of Peoria and a lack of appreciable lightning
activity confirms warm rain processes are dominating in this
tropical airmass. Guidance has clearly been struggling with the
evolution of the parent circulation, but has continued to latch on
to a farther north solution over the last several hours and this
is confirmed based on satellite and radar loops.

It appears as if a strung-out surface low will probably track
across our far southern tier of counties this evening and
overnight. As an associated 850 mb low deepens, guidance suggests
a pivoting deformation band may yield a longer residence time of
heavier precipitation into our CWA. Given all of this, we've opted
to hoist a Flash Flood Watch for our counties south of I-80 where
hi-res guidance is now keying in on a potential for widespread
rainfall amounts of 1-3 inches with pockets of potentially 3-5
inches of rainfall through Thursday morning. This threat could
potentially spread a bit farther north and west of the current
watch, but rapidly decreasing instability in the post-frontal
airmass should keep overall rainfall rates in check.

Continue to think the severe weather risk remains low, but can't
rule out some gustier winds across our far southern counties this
afternoon from precip-loaded downdrafts.

Dense fog will continue into the early evening hours across the
nearshore waters. Conditions may improve for a period this evening
as rain begins, but a rapid deterioration in visibilities may re-
develop and attempt to push inland overnight and into Thursday
morning with a potential for pockets of dense fog across parts of
the region.

Carlaw

&&

.LONG TERM...
328 PM CDT

Friday through Wednesday...

Thursday: The surface low and shortwave trough axis responsible for
tonight's rain is progged to be over north-central Indiana around
12Z Thursday. The back edge of showers should be shifting east of
the I-39 corridor at this time, then gradually edge eastward through
northwest Indiana by early afternoon. With the axis of heavier
showers likely still over NW Indiana for a few hours after daybreak,
will continue the Flash Flood Watch through 15Z. Clouds should
briefly scatter west of the showers in the morning hours before a
healthy cumulus field develops during the afternoon. Most high-res
guidance attempts to initiate an isolated shower or two during the
afternoon where enough heating behind the departing system builds
convective cloud depths. As has been the case this month, guidance
appears to be a bit too high on surface dewpoints, so may be a
little aggressive on producing sufficient cloud depths to generate
precip. Have therefore kept the forecast dry, but would not be
surprised to see an isolated shower or two in the afternoon across
primarily the west half of the CWA.

Thursday night and Friday: Dry weather is expected through much of
this time as the transition to an active set-up for the weekend
begins. However, the initial stages of WAA may be ongoing across the
southern CWA Friday afternoon. This may be enough to generate a few
showers and possibly an elevated storm or two, though chances do not
look overly high.

Friday night through Monday: An active period of weather is expected
during this time as several disturbances, some convectively
enhanced/induced, round an amplifying mid-level ridge across the
lower half of the Mississippi River Valley. The overall message of
the potential for multiple rounds of thunderstorms, some severe,
Friday night into Monday remains the same as an increasingly
unstable air mass advects northward into the region. Additionally,
high pwats up to 1.8" will support very heavy rain with any
thunderstorms, increasing flash flood potential through the weekend.

Predictability in overall timing and intensity of convection remains
low as convection on each day across the region and the central
Great Plains will have significant impacts on convective evolution
on the following day. However, the overall pattern combined with
guidance suggests the first round of convection will lift NE toward
the CWA Friday night into Saturday morning in response to
substantial WAA and moisture transport on a 50kt low-level jet over
northern MO and southern IA. Impressive steepening of mid-level
lapse rates over this forcing will support robust nocturnal
convection arcing from western IA into west-central IL in the
evening. Modest 1-6 km effective shear around 30 kts along with
decent MUCAPE within the steep lapse rates will support a risk for
severe hail with any thunderstorm. It appears most of the
significant convection should remain south and west of the CWA, but
as the LLJ veers through the night, some severe convection may reach
roughly the southwest half of the CWA through daybreak Saturday.

Uncertainty increases beyond Saturday morning as Friday night's
convection may hinder the northeastward expansion of the warm sector
through the CWA until late in the day and ultimately change where
and when additional convection develops on Saturday. The forecast
trend has been toward a slightly cooler Saturday with a decent
amount of convective debris clouds around, but actual precipitation
looks to be isolated to scattered at best given an overall lull in
forcing. LLJ activity may then focus convection west of the CWA
Saturday evening before veering and shifting storms into northern IL
Saturday night. Additional rounds of storms will be possible through
Sunday night until a trough axis clears the CWA during the day
Monday.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

The Chicago area airports concerns for today are:

- Light to moderate rain ending in the couple hours after
  daybreak

- IFR ceilings and MVFR visibility becoming prevalent this
  morning, with IFR visibility in fog possible 10Z-14Z

- Winds 350-020 degrees with occasional gusts in the upper teens
  through 14Z

A continued challenging aviation forecast. Low pressure moving
into and across central and northern Indiana early this morning
will eventually take the rain shield with it, but not until just
after daybreak at most TAF sites. Any IFR visibility reductions
in rain will be temporary, however fog is possible as the rain
lightens and ends, primarily in the 10Z-14Z window. This will be
assisted by northeast winds off the lake, possibly steering in
developing fog from there. At the least, IFR ceilings are very
likely, most favored also after 10Z and prior to 16Z, though could
persist through early afternoon. The most likely solution on how
low clouds will drop is around 500 ft, but they could conceivably
come down to as low as 300 ft.

As the system pulls away, dry advection will be limited, and as
such clouds will be slow to depart. IFR should lift to MVFR over
Chicago this afternoon and eventual scattering and clearing of the
lower clouds. Confidence on an early afternoon time of lifting
above the forecast 500 ft is low-medium. In addition, isolated
light showers are possible again this afternoon, but mainly just
for RFD.

As for winds at Chicago area airports, confidence in 350-020
direction and around 12 kt in speed through the morning rush is
high. Occasional gusts of 17-20 kt are likely. Confidence in
specific wind direction diminishes some for the mid-late morning
into early afternoon, but should generally stay within 350-020.
Thereafter for mid-late afternoon, more of a 030 is favored.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ023-ILZ032-ILZ033-ILZ039 until 7 AM
     Thursday.

IN...Flash Flood Watch...INZ001-INZ002-INZ011 until 10 AM Thursday.

     Flash Flood Watch...INZ010-INZ019 until 7 AM Thursday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 19, 2:45 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CDT Wed Jun 19 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
345 PM CDT Wed Jun 19 2019 /445 PM EDT Wed Jun 19 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Elevated Flooding Risk.

DISCUSSION...

Showers with embedded thunderstorms are expected through tonight
across much of the area. Periods of very heavy rain will be
possible primarily south of I-80, resulting in an increased
threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday night...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Elevated Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

An active weather pattern is expected Friday into early next
week. There will be periodic chances for strong to severe
thunderstorms. There is also a possibility that some storms may
produce heavy rainfall with a localized flash flood risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 20 mph.

LMZ740>745-202045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 PM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday morning...
  Hazardous conditions for small craft are possible.
Friday night and Saturday...
  Limited Severe Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 3 heavy rain. Local standard time, as filed.

Flood, Lake

When
June 20, 1:00 AM CST to 12:00 PM CST
Where
Lake County, 0.35 mi NNE of Lottaville to 0.52 mi NNE of Crown Pt Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.505, -87.367

State Route 55 was closed in Merrillville due to flooding.

Flood, Porter

When
June 20, 2:30 AM CST to 12:00 PM CST
Where
Porter County, 0.59 mi W of Valparaiso to 0.45 mi W of Valparaiso
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
41.471, -87.061

Standing water was reported in a yard along with nearby fields partially flooded. Storm total rainfall of 2.50 inches was measured.

Flood, Porter

When
June 20, 2:30 AM CST to 12:00 PM CST
Where
Porter County, 2.24 mi NNW of Coburg to 2.03 mi NNW of Coburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.550, -86.968

Minor flood damage was reported to Route 6 between County Roads 500 and 625.

Flood, Porter

When
June 20, 2:30 AM CST to 12:00 PM CST
Where
Porter County, 1.57 mi NNW of South Haven to 1.53 mi WNW of South Haven
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.550, -87.183

Willowcreek Road was closed due to flooding between Route 6 and County Road 700.

Heavy Rain, Lake

When
June 20, 5:00 AM CST
Where
Lake County, 1.25 mi ENE of Crown Point
Reported by
COOP Observer
Coordinates
41.430, -87.350

Storm total rainfall of 2.93 inches was measured.

Heavy Rain, Lake

When
June 20, 6:00 AM CST
Where
Lake County, 1.55 mi E of Artesian Wells
Reported by
CoCoRaHS
Coordinates
41.420, -87.440

Storm total rainfall of 2.98 inches was measured.

Heavy Rain, Lake

When
June 20, 7:00 AM CST
Where
Lake County, 0.86 mi NW of New Elliott
Reported by
CoCoRaHS
Coordinates
41.490, -87.430

Storm total rainfall of 2.51 inches was measured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830971, 830962, 830964, 830970, 830973, 830972, 830974.